Florida, 2002

Damaging Wind in Florida, July 4, 2002

July 4, 2002 · NWS JAX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 4, 9:05 AM EST, 2 hours 50 minutes earlier.

Area forecast discussion, Jul 4, 9:05 AM EST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1005 AM EDT THU JUL 04 2002

SATELLITE LOOP SHOWS A DISTURBANCE MOVING SOUTH FLARED UP THIS
MORNING OVER THE GULF WATERS. RADAR SHOWS A FEW SHOWERS JUST
OFFSHORE LEVY CO. PWAT ON THE 12Z SOUNDING HAS INCREASED TO 1.75
INCHES. EXPECT TO SEE EVEN GREATER COVERAGE OF THUNDERSTORMS THIS
AFTERNOON AND EVENING THAN YESTERDAY WHERE ONLY COASTAL AREAS OF SE
GA WERE RAIN FREE AS WAS THE AREA EAST OF JAX-PALATKA-JUNIPER
SPRINGS. SEA BREEZES IN COMBINATION WITH SFC TROUGH TO THE NORTH AND
MID LEVEL TROUGH ACROSS SRN GA WILL IMPETUS FOR CONVECTION. STEERING
FLOW TODAY WILL BRING STORMS TOWARDS THE EAST COAST. THINK 70% POPS
IS GOOD INLAND AND 50% OKAY FOR COAST THIS AFTN AND CONTINUE WELL
INTO THE EVENING. WILL ADJUST LIGHT WINDS UPWARD TO 5-10 MPH.

MARINE...WILL TWEAK WINDS TO AROUND 10 KNOTS THIS AFTERNOON.

.JAX...
.GA...NONE.
.FL...NONE.

TRABERT

In the hours before

Special weather statement, Jul 4, 9:49 AM EST, 2 hours 6 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-042200-

NORTHEAST FLORIDA/SOUTHEAST GEORGIA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1049 AM EDT THU JUL 04 2002

...DANGEROUS LIGHTNING IN NUMEROUS THUNDERSTORMS TODAY...

NUMEROUS THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND CONTINUE INTO
THE EVENING. THE STORMS WILL MOVE SLOWLY AND BE CAPABLE OF PRODUCING
TORRENTIAL RAINFALL...GUSTY WINDS AND FREQUENT CLOUD TO GROUND
LIGHTNING. SOME STORMS MAY BE STRONG BUT ARE NOT EXPECTED TO REACH
SEVERE LIMITS. SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

TRABERT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, St. Johns

When
July 4, 11:55 AM EST
Where
St. Johns County, Fruit Cove
Property damage
$3,000
Reported by
TRAINED SPOTTER
Coordinates
30.100, -81.633

3 Large oak trees down. Report by retired NWS Employee.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2002Every state in 2002This day in weather historyWarnings in Florida, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5306606.